Georgia, 2006

Winter Weather in Georgia, February 6, 2006

February 6, 2006 · NWS FFC · 2 events in 2 counties and zones

A secondary area of winter precipitation passed across the extreme northeast Georgia mountain counties of Union and Towns. 0 inch fell during the evening hours in these counties causing roads to become slick in several locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A secondary area of winter precipitation passed across the extreme northeast Georgia mountain counties of Union and Towns. Additional snow and sleet of 0.5 to 1.0 inch fell during the evening hours in these counties causing roads to become slick in several locations. By this time, temperatures had dropped to near 32F in much of this area. The most significant ice and snow with this second round of precipitation was observed in the Hiawassee and Yong Harris area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 6, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EST MON FEB 6 2006

.SHORT TERM...(TONIGHT...WEDNESDAY NIGHT)
MUCH OF NORTH GEORGIA HAS SEEN A CHANGE OVER TO RAIN AND HAVE
DROPPED WINTER WEATHER ADVISORY FOR ALL AREAS. ONLY CONCERN...
IS IN THE MOUNTAINS...AND WILL NEED TO KEEP A CLOSE WATCH...
BUT CURRENT THINKING ANY SNOW WOULD BE IN THE HIGHER ELEVATIONS.
OTHERWISE...MODELS SIMILAR WITH HOLDING LIKELY TO CATEGORICAL ACROSS
MUCH OF THE COUNTY WARNING AREA THIS EVENING. ALSO WATCHING AREA OF
STORMS OVER WESTERN ALABAMA. IF IT HOLDS TOGETHER...MAY HAVE TO ADD
ISOLATED THUNDER TO PORTIONS OF CENTRAL GEORGIA. PRECIP SHOULD BEGIN
TO TAPPER OFF FROM THE NORTHWEST BY LATE EVENING AND PLAN TO FOLLOW
THIS TREND... HOLDING ON TO CHANCE OF PRECIP OVER SOUTHEAST HALF OF
COUNTY WARNING AREA AFTER MIDNIGHT. BY TUESDAY MORNING...PLAN TO
CARRY LOW POPS ONLY EXTREME SOUTHEAST...ENDING ALL PRECIP BY NOON AS
THE SURFACE LOW MAKES ITS EXIT OFF THE GEORGIA COAST. HIGH PRESSURE
BUILDS ACROSS THE SOUTHEAST U.S. BEHIND IT WITH DRY FORECAST LOOKING
GOOD INTO WEDNESDAY. WEAK IMPULSE PROGGED TO SWEEP ACROSS THE AREA
WEDNESDAY NIGHT/EARLY THURSDAY. MOISTURE LIMITED AND WILL KEEP POPS
LOW. IF IT DOES PRECIP...THICKNESSES SUGGEST A MIXTURE OF RAIN AND
SNOW.

.LONG TERM...(THURSDAY THROUGH MONDAY)
IMPULSE DRIFTS SOUTHEAST OF THE COUNTY WARNING AREA BY THURSDAY
AFTERNOON AS HIGH PRESSURE DRIFTS SOUTHEAST ACROSS THE SOUTHEAST
U.S..  MODELS SIMILAR WITH THE HIGH DRIFTING SOUTH AND BECOMING
CENTERED OVER CENTRAL FLORIDA FRIDAY NIGHT AS NEXT SHORTWAVE
APPROACHES. GFS SHOWING SLIGHTLY BETTER MOISTURE WITH THIS SYSTEM
...BUT PREFER TO KEEP POPS LOW AT THIS TIME. HIGH PRESSURE LOOKS TO
BEGIN TO BUILD BACK ACROSS THE AREA SUNDAY INTO MONDAY.
&&

.AVIATION...
NORTH OF THE WARM FRONT THE BOUNDARY LAYER IS SATURATED AND THUS IFR
CEILINGS SHOULD PREVAIL OVERNIGHT. AS THE SURFACE LOW MOVES ACROSS
THE SOUTHERN PART OF GEORGIA...THE WIND SHIFT WILL CAUSE THESE LOWER
CEILINGS TO PUSH SOUTH INTO THE COLUMBUS AND MACON AREAS.
VISIBILITIES WILL BE LOW PRIMARILY DUE TO PRECIPITATION...WHICH
SHOULD TAPER OFF TO DRIZZLE ACROSS MUCH OF THE AREA AFTER MIDNIGHT.

WHEN THE SURFACE LOW MAKES IT TO THE ATLANTIC COAST...LOW LEVELS
WINDS WILL BE NORTHWESTERLY. DOWNSLOPING AND SUBSIDENCE IN THE WAKE
OF THE SYSTEM SHOULD CAUSE CEILINGS TO DISSIPATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         33  51  30  51 /  80   5   5   5
ATHENS          32  47  28  53 /  90   5   5   5
GAINESVILLE     32  53  30  48 /  80   0   5   5
ROME            29  52  25  49 /  60   0   5   5
COLUMBUS        38  55  31  58 /  70   5   5   5
MACON           38  52  28  57 /  70  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Feb 6, 4:50 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EST MON FEB 6 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
450 PM EST MON FEB 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND OVERNIGHT TONIGHT.

...A FEW THUNDERSTORMS POSSIBLE IN CENTRAL GEORGIA...

.SYNOPSIS...
LOW PRESSURE IN SOUTHERN ALABAMA WILL MOVE ACROSS SOUTHERN GEORGIA
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM IN SOUTHERN ALABAMA IS PULLING
WARM...MOIST AIR UP FROM THE GULF OF MEXICO. THIS WARM AIR WILL
SPREAD INTO PORTIONS OF CENTRAL GEORGIA THIS EVENING AS THE LOW
PRESSURE SYSTEM MOVES EAST. ALTHOUGH LIFTED INDICES ARE EXPECTED TO
BE ONLY SLIGHTLY NEGATIVE...THERE MAY BE ENOUGH INSTABILITY FOR
CONVECTIVE UPDRAFTS. AS A RESULT...THERE COULD BE A FEW
THUNDERSTORMS DURING THE EVENING THAT MAY PRODUCE CLOUD TO GROUND
LIGHTNING. AREAS THE MAY EXPERIENCE THUNDERSTORMS WILL PROBABLY BE
ALONG AND SOUTH OF A CEDARTOWN TO ATLANTA TO ATHENS LINE. THE MOST
LIKELY TIME OF OCCURRENCE WILL BE THIS EVENING UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

15

In the hours before

Special weather statement, Feb 6, 5:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EST MON FEB 6 2006

GAZ001>009-011>016-019>025-027-030>037-041>048-052>055-057-071330-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-HARALSON-CARROLL-
DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-COWETA-
FAYETTE-CLAYTON-HENRY-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY
518 PM EST MON FEB 6 2006

...POTENTIAL FOR BLACK ICE ON ROADWAYS LATE TONIGHT AND EARLY
TUESDAY MORNING...

THE UPPER LEVEL STORM SYSTEM THAT BROUGHT THE RAIN...SLEET...AND
SNOW TO NORTH GEORGIA TODAY WILL MOVE EAST OF THE AREA AFTER
MIDNIGHT. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING IN
MOST AREAS THROUGH THAT TIME...THUS NO SIGNIFICANT TRAVEL PROBLEMS
ARE EXPECTED THIS EVENING...WITH THE EXCEPTION OF THE NORTHEAST
GEORGIA MOUNTAINS.

CLOUDS WILL LINGER ACROSS THE AREA FOR SEVERAL HOURS AFTER THE
PRECIPITATION ENDS...WHICH WILL KEEP TEMPERATURES FROM DROPPING
BELOW FREEZING MOST OF THE NIGHT. HOWEVER...THERE IS THE
POTENTIAL LATE TONIGHT AND BEFORE SUNRISE TUESDAY FOR SKIES TO
CLEAR. IF THIS OCCURS SUFFICIENTLY BEFORE SUNRISE...LEFT OVER
MOISTURE ON THE ROADS COULD FREEZE...ESPECIALLY ON BRIDGES AND
OVERPASSES...CREATING DANGEROUS BLACK ICE. IN ADDITION...CALM
WINDS AND HIGH GROUND MOISTURE CONTENT COULD ALSO ALLOW FOR THE
DEVELOPMENT OF A HEAVY FROST...EVEN ON ROADWAYS...BRIDGES...AND
OVERPASSES.

THE MOST LIKELY AREA FOR CLEARING TO TAKE PLACE BEFORE SUNRISE
AND FOR THE POTENTIAL FOR BLACK ICE FORMATION WOULD BE IN
NORTHWEST GEORGIA...WEST OF A LINE FROM CARROLLTON...TO
CARTERSVILLE...TO DALTON.

MOTORISTS PLANNING TO TRAVEL EARLY TUESDAY...ESPECIALLY IN
NORTHWEST GEORGIA...SHOULD BE ALERT TO THE POTENTIAL FOR
THIN...ALMOST UNDETECTABLE ICE ON ROADWAYS...BRIDGES...AND
OVERPASSES. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO
AND TELEVISION FOR FURTHER STATEMENTS AND INFORMATION.

RAB
Special weather statement, Feb 6, 5:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EST MON FEB 6 2006

GAZ006>009-015-016-071100-
FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
547 PM EST MON FEB 6 2006

...LIGHT SNOW EXPECTED THROUGH THE EVENING HOURS...

AN UPPER LEVEL TROUGH OVER ALABAMA WILL MOVE EAST DURING THE
EVENING AND SHOULD BE EAST OF GEORGIA BY TUESDAY MORNING. LIGHT
PRECIPITATION WILL CONTINUE TO FALL THROUGH THE EVENING HOURS.
MOST AREAS WILL SEE LIGHT RAIN WITH TEMPERATURES HOVERING IN THE 33
TO 37 DEGREE RANGE. HOWEVER...IN THE HIGHER ELEVATIONS OF THE NORTH
GEORGIA MOUNTAINS...PARTICULARLY ELEVATIONS ABOVE 3000 FEET IN
SOUTHERN UNION...WESTERN TOWNS...NORTHERN LUMPKIN...EASTERN
FANNIN...AND NORTHERN WHITE COUNTIES...LIGHT SNOW CAN BE EXPECTED
THROUGH MIDNIGHT WITH TEMPERATURES HOVERING NEAR THE FREEZING MARK.
THUS...AT THESE HIGHER ELEVATIONS A LIGHT ACCUMULATION OF SNOW IS
POSSIBLE ON ROADS...BRIDGES...AND OVERPASSES. ACCUMULATIONS ARE
EXPECTED TO BE LESS THAN ONE INCH.

WHILE THE PRECIPITATION WILL COME TO END SHORTLY AFTER
MIDNIGHT...TEMPERATURES WILL REMAIN NEAR OR DROP JUST BELOW
FREEZING OVERNIGHT. THUS...ANY PATCHES OF ICE OR SNOW THAT DEVELOP
MAY REMAIN IN PLACE UNTIL AFTER SUNRISE TUESDAY.

MOTORISTS PLANNING TO VENTURE THROUGH THE NORTH GEORGIA MOUNTAINS
OVERNIGHT SHOULD BE ALERT TO PATCHES OF SNOW OR ICE ON THE
ROADS...ESPECIALLY BRIDGES AND OVERPASSES. REDUCE SPEED AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND
TELEVISION FOR FURTHER STATEMENTS ON THIS WINTER WEATHER SITUATION.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Towns

When
February 6, 7:00 PM EST to 11:00 PM EST
Where
Towns forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 6, 7:00 PM EST to 11:00 PM EST
Where
Union forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491307, 5491308.